Advanced Prostate Cancer
5,483 members5,149 posts

Need advice on Furmigon vs Lupron

Dx stage 4, Gleason 9, PSA 59, extensive bone mets....December 2017.

Started Furmigon immediately. Began chemo February 2018. Last infusion (#6 of 6) next week. Well tolerated with hopefully good results. PSA (before#5) 1.25. Testosterone <3. Scans will be repeated after last infusion.

Onc is pleased and mentioned changing from Furmigon to Lupron. Seems to be based on convenience(?)

We live 5 minutes from Cancer Center so monthly shots are not a problem. We just want the best care send most effective treatment.

In your opinion, what would you consider before making this change? It seems like the effects of hormone deprivation are what they are....not fun but necessary. But we are dealing with it. Is one better than the other? Side effects different? Just want to understand if we need to be considering something before our conversation with Onc next week.

Sorry about the "we", but my husband of many years and I are in this fight together. I know that many of you feel the same.

20 Replies
oldestnewest

Dr. Myers changed all his patients to Firmagon..said it was a better drug...also Firmagon will not burn out the leydig cells like Lupron

2 likes
Reply

Firmagon and Lupron give about the same results for most men. Firmagon (or Casodex) is sometimes given as a "starter" because it doesn't cause an initial testosterone flare-up the way Lupron does. If the convenience of the 3-, 4- or 6-month Lupron injection is not a benefit for you, you can ask your MO to stick with Firmagon. The manufacturers expect to start selling a 3-month Firmagon injection later this year. Orchiectomy is worth considering too.

2 likes
Reply

Yes, we were told about the initial spike with Lupron. Do you think that will happen now....after being on Firmagon for several months? It would be nice not to have quite so many shots if they are equal. And, yes, orchiectomy is certainly something to think about. Most of the men, in this group, seem to be happy they did it. Thank you for your response. I often read and learn from you

Reply

Firmagon given initially will prevent testosterone spikes from occurring even after the switch to Lupron. Once the testosterone spigot in the testicles has been shut off, it takes awhile for natural processes to turn it back on. Lupron will then just keep it in the "off" position. Some have theorized that Lupron creates micro-spikes of testosterone and there may be some deleterious cumulative effect to that. Others theorize the opposite - that there may be some small advantage to micro spikes of testosterone. Whatever the truth is, the difference is likely to be small.

1 like
Reply

I was also wondering about this. It appears Firmagon is more expensive. My Dad was told he would be switched to Lupron after his third injection with little discussion except the convenience. He has had two Firmagon injections so far.

I thought I read somewhere that the Lupron surge wasn't good if bone mets, which he has. Also higher risk of Cardiovascular issues? Lots of heart disease in our family. If the Firmagon is working, is slightly more effective, and SE are tolerable, why switch? As long as the nurse knows how to give the injection properly, he hasn't had much injection pain.

This from 2008, assume is still relevant.

onlinelibrary.wiley.com/doi...

Why did Snuffy? Dr. Meyers recommend Firmagon over Lupron

This forum is inspiring and meaningful. I appreciate you all so very much!

Reply

From what I've heard, guys choose to switch to Lupron because of injection site pain and swelling. I started on Firmagon, 3 months, then switched to Lupron because I live so far away from my doctor. Too bad! The injection sites had a sausage like swelling to them, in the stomach area. I figured I needed at least 4 sites on each side of my stomach to look really "buff".

Craig

1 like
Reply

washboard stomach? I had one once but it went down the drain.

Good Luck and Good Health.

j-o-h-n Thursday 05/17/2018 4:28 PM EDT

Reply

I have been on both drugs. However, when on Firmagon, I had a terrible and painful skin reaction at the injection site. Lupron works as well and it is administered every 90 days. Injections become more challenging with time due to muscle wasting caused by ADT. Hope this information is helpful. Take good care of yourself and stay healthy.

Reply

Thank you for your reply. He does have injection site reaction with redness, tenderness, and swelling. Degree of reaction is not as bad since the shots are now being given at Onc office instead of initial ones at Urologist. I have read that the skill of the nurse can make a difference. ADT treatment is challenging in many ways! But it is effective so far and we are grateful. Along with chemo, it has not been easy. I see big changes, but he tries to stay as active as possible during the "good" weeks.

Reply

Skill for administering the shot is key. I had 6 so far (including the initial double dose). Each time, there was no more than a day or so of slight irritation and minor swelling. I used to ask the nurse if they did this. They all smile and say, yup you are number 5 today. But they understand and explain, how there is a proper angle and you need to do it very slow.

1 like
Reply

Those side effects increased for me over the years . Eventually l had 3 days of flu like symptoms each month.

1 like
Reply

My nurse is a painless nurse when I get mine in the butt she doesn't feel a thing.

Good Luck and Good Health.

j-o-h-n Thursday 05/17/2018 4:32 PM EDT

2 likes
Reply

💉🤣 Ours says "This will hurt you more than it does me". And she's right!

1 like
Reply

It's common to start with Firmagon for the immediate drop in testosterone then switch to Lupron. Lupron has a paradoxical effect causing a flooding that leads to shutting off testosterone. That sometimes leads to an initial spike. So what he is suggesting is not unusual. was on firmagon for four years and it has side effects for me you'd like to avoid. Some will disagree but for most Lupron is far easier on you.

1 like
Reply

I have had three rounds of intermittent hormone therapy. The first one was with trelstar and bicalutamide. The second two have been with firmagon. Although the shots once a month are hard and some turn out to be painful for a week or two with knots on the stomach, etc., the firmagon has brought my PSA down both times. Right now I am on a holiday, and I just discussed whether to continue on firmagon or to go on lupron with my oncologist when and if my PSA rises to a certain point again. There is some evidence that those with firmagon do better as far as developing heart problems. I will stay on firmagon if at all possible since my dad had heart problems and never recovered after having heart surgery. The thing that I keep running into is that even the urologists often push the lupron (which I have not been on to this point) because they are overloaded and prefer not to be bothered with the monthly shots either. To me, that is not a reason to go on lupron. None of the drugs are easy. I certainly hope that there is a better way of ADT in the future.

1 like
Reply

Monthly shots are not great, but not the most important deciding point for us either. As I said, we just want the best medicine with this aggressive dx. Do you feel the lack of hormones is the real risk for heart problems....not necessarily how you "get there"? Glad you are on a "holiday". Not sure we will ever be able to do that.

Reply

I am sure that the lack of hormones is much of the problem. The side effects I had were more than I could take at times, and I certainly do not look forward to going back on firmagon, but I hear so many men on here and other support sites talking about how bad lupron is. I do not need more problems. My biggest problem has been weight gain. I have always gained weight easily, but despite all my efforts at dieting and exercise the pounds almost magically came on, and this is still the case although I have been off the firmagon for a year now. The weight is all concentrated in the stomach and back area. I did have some heart fluttering with the shots, but that is not uncommon for me. Hot flashes, tiredness, depression, and arthritis type problems were also common for me.

1 like
Reply

Sounds like it has been a very hard struggle for you. Zero Testosterone is certainly not how men were meant to live and be healthy. We try to be thankful for time, the good days and the bad. Chemo will be finished after one more treatment and that feels like a huge milestone. I wish you the best.

Reply

Bubbles48,

Thank you for telling it as it is. I think you are handling the treatment very well indeed even happily going on holiday. Way to go, Bubbles48. All the very best to you.

Reply

I certainly wish your husband the best also. It has been hard, but I have been blessed not to have to do chemo to this point. Please keep letting us know how you are doing.

2 likes
Reply

You may also like...